Ohio, 2012

Tornado in Ohio, August 5, 2012

August 5, 2012 · NWS CLE · 1 event in 1 county or zone

A trailing cold front associated with an area of low pressure over Ontario moved across Northern Ohio during the afternoon hours. Low level convergence and moisture were enhanced along the front and combined to form a brief EF0 tornado out of a line of showers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A trailing cold front associated with an area of low pressure over Ontario moved across Northern Ohio during the afternoon hours. Low level convergence and moisture were enhanced along the front and combined to form a brief EF0 tornado out of a line of showers. The shallow tornado circulation was not visible on regional radars but numerous reports of the tornado were relayed from local law enforcement.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 5, 12:33 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 5, 12:33 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
133 PM EDT SUN AUG 5 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE AREA THIS AFTERNOON. COOLER AIR
AND LOWER DEWPOINTS WILL MOVE IN LATE THIS AFTERNOON AND TONIGHT.
HIGH PRESSURE WILL MOVE ACROSS THE AREA ON MONDAY. THE NEXT WEEK
COLD FRONT WILL CROSS THE AREA ON WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE BEST SHOWERS/STORMS CONTINUE TO BE ASSOCIATED WITH THE ORIGINAL
COMPLEX FROM THE MORNING HOURS...AT MIDDAY MOVING OVER EASTERN
LAKE ERIE AND INTO WESTERN NEW YORK. AT NOON...THE COLD FRONT WAS
JUST GOING THROUGH TOLEDO AND FINDLAY. THE I-75 CORRIDOR SHOULD BE
IN THE CLEAR SOON...CERTAINLY BY MID AFTERNOON. ELSEWHERE EXPECT
MORE THUNDERSTORMS TO POP UP...JUST NOT SURE HOW WIDESPREAD THEY
WILL BE SINCE THE ATMOSPHERE HAS STABILIZED FROM THE MORNING
ACTIVITY. SINCE WE HAVE ALL AFTERNOON TO RECOVER I EXPECT THE NEW
SHOWERS/STORMS WILL PROBABLY MERGE INTO A LINE BY THE TIME THEY
GET TO EXTREME NE OH/NW PA LATER THIS AFTERNOON. WILL KEEP A
HIGHER PROBABILITY OF PRECIPITATION THERE DURING THE AFTERNOON.
"CHANCE" OR "SCATTERED" ELSEWHERE THIS AFTERNOON.

TEMPERATURES WILL RECOVER MORE ACROSS NORTHWEST AND NORTH CENTRAL OHIO.
ELSEWHERE THE CLOUDS/SHOWERS WILL SUPPRESS THE TEMPERATURES MUCH
OF THE DAY ALTHOUGH IT WILL CONTINUE TO BE HUMID. DEWPOINTS WILL
BEGIN TO DROP ACROSS NORTHWEST OHIO BY MID/LATE AFTERNOON AND MUCH
OF NORTHWEST OHIO WILL SALVAGE A DECENT MID/LATE AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
THE COLD FRONT SHOULD BE ACROSS EASTERN AREAS EARLY THIS EVENING
WHICH THE BULK OF ANY THUNDERSTORMS PUSHING OFF TO THE EAST AT
THAT TIME. SOME LINGERING SHRA WITH EMBEDDED ISOL TS STILL
A POSSIBILITY...BUT THINKING ALL AREAS SHOULD BE DRY BY 10PM THIS
EVENING WITH THE FRONT SOUTHEAST OF THE AREA. HIGH PRESSURE TO THE
WEST WILL CONTINUE BUILDING INTO THE AREA THROUGH THE REMAINDER OF
THE NIGHT. TEMPS ALOFT COOL THROUGH TONIGHT AND WITH LOWER DPTS
PUSHING IN TEMPS EXPECTED TO FALL TO THE LOWER 60S WITH UPPER 50S
ACROSS THE WEST. NNW FLOW OFF THE LAKE WILL PROVIDE LAKESHORE
AREAS WITH MILDER TEMPS TONIGHT SO LEANED TOWARD MID 60S FOR GREAT
CLE AND LAKESHORE AREAS.

THE REMAINDER OF THE PERIOD WILL BE DRY WITH HIGH PRESSURE OVER
THE AREA MONDAY AND TUESDAY. TEMPS MONDAY WILL BE NEAR
NORMAL...THEN A BIT WARMER ON TUESDAY AND WEDNESDAY WITH SOUTHERLY
RETURN FLOW DEVELOPING. THE NEXT WEATHER ISSUE WILL NOT BE UNTIL
WEDNESDAY WITH A WEAK FRONT PUSHING INTO THE AREA. FOR NOW
CONTINUE TO MENTION SLGT CHC POPS FOR THIS GIVEN LACK OF SUPPORT.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
THE OVERALL PATTERN FOR THE EXTENDED WILL BE A TROUGH OVER THE
CENTRAL GREAT LAKES. SEVERAL PIECES OF ENERGY WILL MOVE THROUGH THIS
FLOW WITH REINFORCING SURGES OF COOLER AIR IN THE WAKE OF EACH. THE
FIRST WEAK FRONT SHOULD BE SOUTH OF THE REGION BY THURSDAY MORNING
WITH A STRONGER FRONT EXPECTED FOR FRIDAY. THERE MAY BE A FEW
THUNDERSTORMS WITH THE FRONT ON FRIDAY BUT WE WILL LIKELY TRANSITION
TO A MORE SHOWERY ENVIRONMENT INTO THE WEEKEND WITH THE COOLER AIR
FLOWING OVER THE LAKE.

THURSDAY WILL LIKELY BE THE WARMEST DAY OF THE EXTENDED PERIOD WITH
HIGHS NEAR TO SLIGHTLY ABOVE AVERAGE. HIGHS BY FRIDAY INTO SATURDAY
MAY STRUGGLE TO GET OUT OF THE 70S. HOWEVER THIS WILL ALL HINGE ON
THE AMOUNT OF CLOUD COVER OVER THE REGION. IN ANY CASE WE WILL SEE
NEAR TO SLIGHTLY BELOW AVERAGE HIGHS FOR THE END OF THE WEEK INTO
THE WEEKEND.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS THAT MOVED THROUGH THE
AREA THIS MORNING HAS PUSHED OFF TO THE EAST. DRIER AIR ASSOCIATED
WITH AN APPROACHING COLD FRONT IS ALREADY STARTING TO WORK INTO NW
OHIO...ENDING THE CHANCE FOR ADDITIONAL SHOWERS AT THE WESTERN TAF
SITES. A MOISTURE AXIS REMAINS IN PLACE EAST OF A MFD-CLE LINE WHERE
THE CHANCE REMAINS FOR SHOWERS AND THUNDERSTORMS TO FIRE FOR A FEW
MORE HOURS THIS AFTERNOON. THE BEST CHANCES SHOULD REALLY BE FOCUSED
FROM CAK/YNG/ERI THROUGH ABOUT 00Z. WINDS WILL SHIFT TO THE WEST
AND NORTHWEST AFTER THAT TIME WITH INSTABILITY DECREASING BEHIND
THE FRONT. SKIES ARE EXPECTED TO CLEAR OUT TONIGHT AS AN AREA OF
HIGH PRESSURE BUILDS IN FROM THE WEST.

.OUTLOOK...NON VFR POSSIBLE IN ISOLATED THUNDERSTORMS ON
WEDNESDAY AND THURSDAY...WITH CHANCES OF THUNDERSTORMS INCREASING
ON FRIDAY.

&&

.MARINE...
SOUTHWESTERLY WINDS ARE ALREADY A BIT GUSTY ON LAKE ERIE THIS
MORNING. SEVERAL LOCATIONS WERE GUSTING AROUND 25 KNOTS...ESPECIALLY
OVER THE OPEN WATERS. AS THE FRONT APPROACHES WINDS SHOULD INCREASE
TO 15 TO 20 KNOTS WITH WAVES BUILDING TO SMALL CRAFT ADVISORY LEVELS
AS YOU APPROACH THE OPEN WATERS. AS WINDS SHIFT A BIT MORE TO THE
WEST DURING THE LATE MORNING AND AFTERNOON THE WAVES WILL INCREASE
CLOSER TO SHORE. WINDS WILL THEN SHIFT TO THE NORTHWEST THIS EVENING
AND CONTINUE THROUGH THE NIGHT. SO WITH ALL THIS SAID WE WILL GO
WITH A SMALL CRAFT ADVISORY FROM MID MORNING THROUGH TONIGHT.

HIGH PRESSURE WILL BUILD SOUTHEAST ON MONDAY WITH NORTHERLY WINDS
SHIFTING TO WEST AND SOUTHWEST BY TUESDAY. THE NEXT WEAK COLD FRONT
MAY ARRIVE ON WEDNESDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT MONDAY FOR LEZ142>149.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...ABE
LONG TERM...MULLEN
AVIATION...KEC
MARINE...MULLEN
Hazardous weather outlook, Aug 5, 4:06 AM EST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
506 AM EDT SUN AUG 5 2012

LEZ142>144-162>164-OHZ003-006>009-017>019-027-028-036-060915-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD-MARION-
506 AM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE THROUGH SUNDAY MORNING. THE MAIN THREATS WILL BE
DAMAGING WINDS. THE THREAT FOR SEVERE THUNDERSTORMS WILL DIMINISH
BY EARLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-145>149-165>169-OHZ010>014-020>023-029>033-037-038-047-089-
PAZ001>003-060915-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LORAIN-CUYAHOGA-
LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
506 AM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE ACROSS NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA TODAY. THIS WILL ALLOW FOR THE POTENTIAL OF STRONG TO
SEVERE THUNDERSTORMS. THE MAIN THREATS WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 10:50 AM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1150 AM EDT SUN AUG 5 2012

PAZ001>003-051630-
CRAWFORD-NORTHERN ERIE-SOUTHERN ERIE-
1150 AM EDT SUN AUG 5 2012

...SPECIAL WEATHER STATEMENT FOR EASTERN CRAWFORD AND ERIE COUNTIES
UNTIL 1230 PM EDT...

AT 1145 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF GIRARD TO 5 MILES SOUTH OF WATERFORD TO 7 MILES WEST OF
TITUSVILLE...MOVING EAST AT 45 MPH. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...ESPECIALLY NEAR THE LAKE
ERIE SHORELINE. BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING ARE ALSO
EXPECTED. MOVE INDOORS AS THESE THUNDERSTORMS APPROACH YOUR AREA.

The radar

The Pittsburgh radar (KPBZ), 81 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Trumbull

When
August 5, 1:35 PM EST to 1:45 PM EST
Where
Trumbull County, 1 mi N of Girard to 0.34 mi SSE of Sodom
Rating
EF0
Path length
4.05 mi
Path width
25 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
41.164, -80.704

An EF0 tornado touched down in Girard, Ohio at the intersection of Park Avenue and Smithsonian Street. Maximum winds were estimated between 60 and 70 mph. The storm tracked east northeast at approximately 25 mph to Warner Road east of Loganway Avenue. The tornado was in contact with the ground intermittently during its 4 mile path length from Girard across Liberty Township. The damage path was generally 25 yards in width. Most of the damage occurred to trees. Trees were snapped and uprooted. At least 4 cars were damaged by falling trees. Branches were downed. Minor damage was also observed to roof tops, chimneys, signs and out buildings.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyThe tornado archive for Ohio, 2012Warnings in Ohio, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407353.